Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 156, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2021, 3:12 AM CDT for 4 counties in Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2021, 3:12 AM CDT (08:12 UTC)
- Expired
- Jul 10, 2021, 3:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:16 AM CDT | TSTM WND GST 59 | 1 E Hill City, KS | ASOS STATION KHLC HILL CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2169 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 2362 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
671
WUUS53 KGLD 100812
SVRGLD
KSC063-065-137-179-100845-
/O.NEW.KGLD.SV.W.0156.210710T0812Z-210710T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
312 AM CDT Sat Jul 10 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Norton County in northwestern Kansas...
Southeastern Sheridan County in northwestern Kansas...
Eastern Gove County in west central Kansas...
Graham County in northwestern Kansas...
* Until 345 AM CDT.
* At 311 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Nicodemus to near Park, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Hill City ASOS reporting 60 mph gusts with outflow. The
outflow is spawning other convection.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Bogue around 330 AM CDT.
Other locations in the path of these severe thunderstorms include
Nicodemus and Quinter.
This includes Interstate 70 in Kansas between mile markers 98 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10015 3870 10016 3870 10019 3915 10044
3958 9983 3958 9963 3953 9960 3913 9961
TIME...MOT...LOC 0811Z 331DEG 9KT 3942 9967 3913 10038
HAIL...<.75IN
WIND...60MPH
$$
JN2 follow-up statements
025
WWUS53 KGLD 100831
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
331 AM CDT Sat Jul 10 2021
KSC063-065-137-179-100845-
/O.CON.KGLD.SV.W.0156.000000T0000Z-210710T0845Z/
Norton KS-Sheridan KS-Gove KS-Graham KS-
331 AM CDT Sat Jul 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN NORTON...SOUTHEASTERN SHERIDAN...EASTERN GOVE AND
GRAHAM COUNTIES...
At 330 AM CDT, severe thunderstorms were located along a line
extending from near Nicodemus to near Park, moving southeast at 10
mph.
HAZARD...60 mph wind gusts.
SOURCE...Hill City ASOS has reported 60 mph gusts with outflow. The
outflow is spawning other convection.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bogue, Nicodemus and Quinter.
This includes Interstate 70 in Kansas between mile markers 98 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10015 3870 10016 3870 10019 3915 10044
3958 9983 3958 9963 3953 9960 3913 9961
TIME...MOT...LOC 0830Z 331DEG 9KT 3938 9964 3909 10035
HAIL...<.75IN
WIND...60MPH
$$
JN818
WWUS53 KGLD 100838
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
338 AM CDT Sat Jul 10 2021
KSC063-065-137-179-100848-
/O.EXP.KGLD.SV.W.0156.000000T0000Z-210710T0845Z/
Norton KS-Sheridan KS-Gove KS-Graham KS-
338 AM CDT Sat Jul 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON...
SOUTHEASTERN SHERIDAN...EASTERN GOVE AND GRAHAM COUNTIES WILL EXPIRE
AT 345 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3913 10015 3870 10016 3870 10019 3915 10044
3958 9983 3958 9963 3953 9960 3913 9961
TIME...MOT...LOC 0838Z 331DEG 9KT 3937 9963 3908 10034
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:01 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 10, 1:01 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1201 AM MDT Sat Jul 10 2021 .UPDATE... Issued at 1154 PM MDT Fri Jul 9 2021 The severe thunderstorm watch for the Tri-State area has been canceled as the bulk of the severe weather has moved southeast out of the Tri-State area. Chances for precipitation continue through the remainder of the night particularly for the eastern part of the Tri-State area with some new thunderstorms possible for portions of Red Willow and Hitchcock counties beginning between 06Z-08Z. Any thunderstorms that should occur yield gusty winds in those areas. && .SHORT TERM...(This afternoon through Saturday Night) Issued at 309 PM MDT Fri Jul 9 2021 This afternoon, temperatures will peak in the upper 90's and low 100's across the area this afternoon with mostly sunny skies. Most of the area will see heat index values around 100 as dewpoints across the western half drop down into the 50's and 40's. However, the eastern half of the area (mainly from Trenton, NE to Leoti, KS and east) has had more moist air advecting into the area from the southeast. With this moisture advection, dewpoints have remained in the mid to upper 60's with a few 70's. This has slightly hampered temperatures from reaching the high that was originally forecasted, but has led to heat index values already reaching 100 to 105 by the early afternoon. This evening, thunderstorms are expected to move into the northwest portion of the area and then move southeast across the area. The thunderstorms are expected to initially form in Southern Wyoming and Northern Colorado before moving southeast along with a shortwave at 500mb. With decent SBCAPE and MLCAPE (>=2000 J/KG) ahead of the storms and effective shear greater than 35 knots, the storms may produce severe hail and wind gusts. Currently, the wind looks to be the greater threat for most of the area given the potential linear storm mode and CAPE values in excess of 2000 J/KG. However, the hail can not be overlooked as a few storms may be capable of producing hail around 2" in diameter. With all of this in mind, a severe thunderstorm watch has been issued for counties along the Nebraska border. After midnight, the storms are expected to exit the region to the south with maybe a few storms lingering in Southwest Nebraska and West-Central Kansas. The severe threat is expected to be low at that time though an isolated severe storm can not be ruled out. Otherwise, a cold front is expected to move in from the north a few hours after midnight. This front will help contribute to the chances for the lingering storms. The front will also swing winds to more out of the north and cool temperatures a bit which is why lows are expected to be in the 60's. Tomorrow, winds will be a bit stronger and out of the north with a few gusts up to 35-40mph, especially in the morning hours. There will still be a slight chance for a few storms in the aforementioned area through the afternoon hours as a 500mb trough swings near the area from the northeast. Otherwise, drier conditions across the area with clearing skies and high temperatures only reaching the low to mid 80's. Tomorrow night, winds are expected to weaken and become more light and variable through the night. Lows are forecasted to be in the 50's with mostly clear skies across the area. .LONG TERM...(Saturday night through Friday) Issued at 255 PM MDT Fri Jul 9 2021 For this long-term forecast period, the weather pattern will be in a transitionary status. Initially, a large upper level low pressure system will move slowly moving across the Midwestern US, and then the high pressure ridge to the west will be strengthening. Therefore, the Tri-State Region will initially be under north flow with dry conditions forecast and slightly cooler than normal temperatures. The weather pattern next week begins to transition to one dominated by another significant high pressure ridge across the western United States. This will have an impact on our area, and the result will come in the form of hot temperatures once again by mid-week. In addition, the forecast area will transition to northwest flow, which can be a favorable pattern for storms. There are chances for storms in the forecast, but the important details remain relatively uncertain, including exact timing, areas to be impacted, and how bad the storms will be. Model guidance isn't in great agreement either, which lowers confidence and what will happen precisely. Overall, you can expect a return to hot weather and an increase in storm chances by mid to late week, but how hot it will become or how bad and widespread any storms will be remains the big question. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1130 PM MDT Fri Jul 9 2021 KGLD sees VFR conditions throughout the 06Z TAF period. Winds at KGLD begin from the south around 12 kts before turning northeasterly at 9 kts at 08Z. At 11Z, KGLD winds increase to 12G22 kts and turn northerly then increase to 19G28 kts by 14Z. The northerly winds at KGLD then expect to slow to around 7 kts at 02Z. KMCK also expects to see VFR conditions during the 06Z TAF period. KMCK winds begin light and variable with a brief thunderstorm possible between 07-08Z that will change winds to southeasterly at 15G25. At 09Z, winds at KMCK turn northerly around 15 kts before increasing to 15G20 kts as vicinity thunderstorms start by 13Z. At 17Z, chances for thunderstorms look to end near KMCK with winds turning north- northwesterly at 15G25 kts. By 02Z, KMCK winds decrease to around 11 kts and turn northerly once again. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...076 SHORT TERM...KAK LONG TERM...RRH AVIATION...076
Hazardous weather outlook, Jul 10, 1:09 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1209 AM MDT Sat Jul 10 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110615- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1209 AM MDT Sat Jul 10 2021 /109 AM CDT Sat Jul 10 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Thunderstorms chances will continue through the night, mainly near West-Central Kansas and Southwest Nebraska with the main hazard being cloud to ground lightning and potentially strong wind gusts. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... There is a chance for thunderstorms Saturday morning. Primary hazard at this time is cloud to ground lightning. Another chance for thunderstorms looks to be Tuesday through Thursday afternoon/evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be required.
In the hours before
Local storm report, Jul 10, 2:49 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 AM MDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 AM TSTM WND DMG NORTON 39.84N 99.89W
07/10/2021 NORTON KS TRAINED SPOTTER
SONIC RESTAURANT DISPLAY SIGN BLOWN OUT AND
LAYING ON HWY 36 ACROSS ALL LANES. SIGN
WIDTH IN ROAD IS APPROXIMATELY 15 FT WIDE BY
ROUGHLY 20 FT ACROSS. OTHER SMALLER PARTS
SCATTERED ACROSS THE HWY AT LOCATION. NO
INJURIES REPORTED AND JUST A TRAFFIC HAZARD
AT THIS TIME.
&&
MRCLocal storm report, Jul 10, 2:55 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
155 AM MDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM TSTM WND DMG NORTON 39.83N 99.89W
07/10/2021 NORTON KS TRAINED SPOTTER
SEVERAL TREE LIMBS DOWN. MAINLY 8 TO 10 FT
IN LENGTH AND .75 TO 1.00 IN IN DIAMETER
SNAPPED FROM TREE. MIDDLE OF WEST 100 BLOCK
OF MAIN STREET IN NORTON. NO INJURIES AT
THIS LOCATION.
&&
MRCSpecial weather statement, Jul 10, 2:59 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
259 AM CDT Sat Jul 10 2021
KSZ003-004-015-016-029-100845-
Norton KS-Gove KS-Sheridan KS-Decatur KS-Graham KS-
259 AM CDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTON...EASTERN SHERIDAN...
SOUTHEASTERN DECATUR...NORTHEASTERN GOVE AND GRAHAM COUNTIES UNTIL
345 AM CDT...
At 259 AM CDT, thunderstorm outflow was located along a line
extending from 6 miles northwest of Webster State Park to 8 miles
north of Park. Movement was southeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Norton, Hill City, Quinter, Almena, Lenora, Morland and Bogue.
This includes Interstate 70 in Kansas between mile markers 106 and
112.
LAT...LON 3913 10015 3877 10016 3969 10051 3998 9967
3991 9963 3913 9961
TIME...MOT...LOC 0759Z 335DEG 24KT 3948 9953 3923 10031
JNLocal storm report, Jul 10, 3:00 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM NON-TSTM WND GST 1 E HILL CITY 39.37N 99.83W
07/10/2021 M58 MPH GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
&&
MRCLocal storm report, Jul 10, 3:03 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
203 AM MDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST 3 SE OAKLEY 39.10N 100.82W
07/10/2021 M60 MPH LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY.
&&
MRCLocal storm report, Jul 10, 3:04 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM TSTM WND GST 1 E HILL CITY 39.37N 99.83W
07/10/2021 M58 MPH GRAHAM KS ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 1 E HILL CITY. ASOS STATION KHLC HILL
CITY.
&&
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:55 PM CDT | Special Weather Statement | GLD | Rawlins | 20 min |
| Jul 9, 9:38 PM CDT | Special Weather Statement | GLD | Sherman | 22 min |
| Jul 9, 10:25 PM CDT | Special Weather Statement | GLD | Thomas | 35 min |
| Jul 9, 10:35 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 40 min |
| Jul 9, 10:39 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 36 min |
| Jul 9, 11:10 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 50 min |
| Jul 9, 11:23 PM CDT | Special Weather Statement | GLD | Graham | 37 min |
| Jul 9, 11:25 PM CDT | Special Weather Statement | GLD | Sherman, Thomas | 35 min |
| Jul 9, 11:56 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Jul 10, 12:10 AM CDT | Special Weather Statement | GLD | Gove, Logan | 35 min |
| Jul 10, 12:33 AM CDT | Special Weather Statement | GLD | Gove, Greeley, Logan, Wallace, Wichita | 42 min |
| Jul 10, 1:23 AM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 10, 1:43 AM CDT | Special Weather Statement | GLD | Decatur | 47 min |
| Jul 10, 2:02 AM CDT | Special Weather Statement | GLD | Greeley, Wichita | 28 min |
| Jul 10, 2:15 AM CDT | Special Weather Statement | GLD | Sheridan, Sherman, Thomas | 45 min |
| Jul 10, 2:21 AM CDT | Special Weather Statement | GLD | Decatur, Norton | 39 min |
| Jul 10, 2:35 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 25 min |
| Jul 10, 2:47 AM CDT | Special Weather Statement | GLD | Gove, Logan, Wallace | 43 min |
| Jul 10, 2:59 AM CDT | Special Weather Statement | GLD | Graham, Norton | 46 min |
| Jul 10, 3:07 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wallace, Wichita | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.